Alert archive / North Carolina / Flash Flood Warnings in 2006
Flash Flood Warning 3, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Jun 30, 2006, 7:43 PM EDT for Duplin County, Jones County, Onslow County, North Carolina. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2006, 7:43 PM EDT (23:43 UTC)
- Expired
- Jun 30, 2006, 9:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Duplin County, NC, Jones County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 75 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 8:28 PM EDT | FLASH FLOOD | 5 Nw Richlands, NC | 1 FOOT OF WATER OVER HAW BRANCH ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KMHX 302344 FFWMHX NCC061-103-133-010145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 743 PM EDT FRI JUN 30 2006 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * FLASH FLOOD WARNING FOR... DUPLIN COUNTY IN EASTERN NORTH CAROLINA JONES COUNTY IN EASTERN NORTH CAROLINA ONSLOW COUNTY IN EASTERN NORTH CAROLINA * UNTIL 945 PM EDT * AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR POTTERS HILL...OR NEAR BEULAVILLE...MOVING EAST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COMFORT. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA. THIS HEAVY RAIN WILL MOVE INTO WESTERN ONSLOW AND WESTERN JONES COUNTIES AS WELL AS EASTERN DUPLIN COUNTY THROUGH 9 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3499 7783 3486 7781 3493 7733 3511 7750 $$ 20
1 follow-up statement
000 WGUS72 KMHX 010047 FFSMHX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 846 PM EDT FRI JUN 30 2006 NCC061-103-133-010145- DUPLIN NC-JONES NC-ONSLOW NC- 846 PM EDT FRI JUN 30 2006 ...A FLASH FLOOD WARNING CONTINUES UNTIL 945 PM EDT FOR ONSLOW... JONES AND DUPLIN COUNTIES... AT 843 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING. THESE STORM WAS LOCATED FROM NEAR ROSE HILL EAST TO RICHLANDS AND WERE MOVING EAST AT 5 MPH. ADDITIONAL RAINFALL TOTALS OF 2 TO 3 INCHES ARE POSSIBLE LATE THIS EVENING FROM ROSE HILL EAST TO NEAR RICHLANDS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. MOVE TO HIGHER GROUND. LAT...LON 3499 7813 3469 7816 3485 7728 3511 7750 $$ 20
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 4:16 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jun 30, 4:16 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 416 PM EDT FRI JUN 30 2006 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...WK BNDRY OVR AREA THIS AFTN WL DSSPT DURING THE EVE HRS. HWVR CBRZ HAS ALRDY STRTD TO FRM. ALSO A SML SHWR HAS FRMD ON THE FRNT IN MAINLAND DARE CT. NOT AN AWFUL LOT OF MSTR AVBL BUT STL THINK ACTVTY WL FORM. A WK PIECE OF UPR LVL ENERGY MVG THRU THE FLO AND OVR NC TNGT SHUD KP ACTVTY GOING FOR A FEW HRS AFT SS. THEN SKIES SHUD CLR. WND NOT DECPLG TNGT. HWVR THR SHUD BE ENUF LO LVL MSTR FOR AREAS OF FOG AGAIN SAT AM. WI BERMUDA HI NOSING BACK OVR AREA LTR TNGT OR SAT AM XPCT SUM CBRZ ACTVTY AGAIN SAT AFTN. UPR LVL FLO TO BCM ZNL AND WK LT SAT AND ANY ENERGY IN THE UPR LVLS WL STA N OF CWA. CANT RULE OUT CBRZ ACTVTY SUN AND MON...BUT IF THEY DO FRM THEY WL BE OF GARDEN VARIETY...DISSPTG WI LOSS OF HTG. HI TEMPS WL BE IN THE LWR 90S THRU THE WKEND. && .LONG TERM /MONDAY THROUGH FRIDAY/...BY MON UPR FLO WL STRT TO AMPLIFY AGN. A SFC BNDRY WL FRM OVR NC MON NGT...AND APPRS TO MEANDER ARND THE AREA THRU THE WK. THIS WL GIVE US A CHC OF PCPN THRU THE WHOLE PD. THRFR HV 20 TO 30 POPS INTO NXT WKEND. && .AVIATION...EXPECT VFR CIGS ACROSS RTES INTO THE EVENING WITH AREAS OF 6K FT CIGS AND AN ISOLD TSTM NEAR THE SEABREEZE FRONT. EXPECT CIGS TO DISSIPATE AFTER LOSS OF DIURNAL HEATING THIS EVENING AND AREAS OF FOG TO DEVELOP OVNGT REDUCING VSBYS TO IFR LATE. KOAJ WILL LIKELY SEE EARLY MORNING DENSE FOG WITH 1/2SM OR LESS VSBYS. && .MARINE...WESTERN AXIS OF BERMUDA HIGH WILL BRINGING S-SWLY WINDS ACROSS COASTAL WATERS THROUGH THE PERIOD. A WEAK FRONTAL BOUNDARY WILL APPROACH THE MID ATLANTIC ON SUNDAY AND MONDAY ACTING TO TIGHTEN THE GRADIENTS AND INCREASING WINDS UP TO 20 KT WITH HIGHEST NORTH OF CAPE HATTERAS. ANOTHER FRONT MAY APPROACH THE MID ATLANTIC ON WEDNESDAY MAINTAINING INCREASED PRESSURE GRADIENTS...ESPECIALLY NORTH OF HATTERAS. A 2 TO 3 FT SOUTHEASTERLY SWELL WITH A 9 TO 10 SECOND PERIOD IS EXPECTED TO MOVE INTO THE COASTAL WATERS SUNDAY AND CONTINUE THROUGH THE FORECAST PERIOD. CURRENT THINKING KEEPS BOTH WINDS AND SEAS JUST BELOW SCA CONDITIONS BUT AN EXERCISE CAUTION MAY BE NEEDED SUNDAY...MAINLY NORTH OF CAPE HATTERAS. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SHORT TERM...GOODALL LONG TERM...GOODALL AVIATION...KENNEDY MARINE...KENNEDY
Hazardous weather outlook, Jun 30, 4:50 AM EDT, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 450 AM EDT FRI JUN 30 2006 AMZ130-135-NCZ029-044>047-079>081-090>095-098-103-104-010900- ALBEMARLE SOUND-PAMLICO SOUND-MARTIN-PITT-WASHINGTON-TYRRELL- MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES- CRAVEN-PAMLICO-CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 450 AM EDT FRI JUN 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS...INITIATED BY THE SEA BREEZE AND A LINGERING FRONT IN THE AREA...WILL POP UP THIS AFTERNOON AND CARRY OVER INTO EARLY THIS EVENING. THEY WILL BE MORE NUMEROUS EAST OF HIGHWAY 17 THAN WEST OF HIGHWAY 17. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jun 30, 5:58 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 558 PM EDT FRI JUN 30 2006 NCZ080-090-092>094-098-302300- BEAUFORT-PAMLICO-DUPLIN-JONES-CRAVEN-ONSLOW- 558 PM EDT FRI JUN 30 2006 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN...PAMLICO... BEAUFORT...JONES AND DUPLIN COUNTIES UNTIL 700 PM EDT... AT 558 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 9 MILES NORTH OF BAYBORO TO BEULAVILLE...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NEW BERN AT 610 PM EDT...BAYBORO AT 645 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE TRENTON. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 20
Local storm report, Jun 30, 6:50 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
650 PM EDT FRI JUN 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL KINSTON 35.28N 77.59W
06/30/2006 E0.75 INCH LENOIR NC PUBLIC
&&Local storm report, Jun 30, 6:59 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
659 PM EDT FRI JUN 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL PUNGO 35.64N 76.63W
06/30/2006 E1.75 INCH BEAUFORT NC PUBLIC
BELL RD AT UNION GROVE CHURCH
&&
SKENNEDYLocal storm report, Jun 30, 7:15 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
715 PM EDT FRI JUN 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL KINSTON 35.28N 77.59W
06/30/2006 E0.75 INCH LENOIR NC PUBLIC
&&
KLAWSLocal storm report, Jun 30, 7:22 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
722 PM EDT FRI JUN 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL COVE CITY 35.19N 77.32W
06/30/2006 E1.00 INCH CRAVEN NC LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS DIME TO QUARTER SIZED HAIL ALONG
HWY 70 NEAR COVE CITY
&&
KLAWSThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:08 PM EDT | Special Marine Warning | MHX | 67 min | |
| Jun 29, 9:41 PM EDT | Special Marine Warning | MHX | 64 min | |
| Jun 29, 9:56 PM EDT | Special Marine Warning | MHX | 49 min | |
| Jun 29, 11:00 PM EDT | Special Marine Warning | MHX | 45 min | |
| Jun 29, 11:37 PM EDT | Special Marine Warning | MHX | 38 min | |
| Jun 30, 12:14 AM EDT | Special Marine Warning | MHX | 61 min | |
| Jun 30, 5:23 PM EDT | Special Marine Warning | MHX | 52 min | |
| Jun 30, 6:19 PM EDT | Severe Thunderstorm Warning | MHX | Jones | 26 min |
| Jun 30, 6:21 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Pamlico | 24 min |
| Jun 30, 6:28 PM EDT | Severe Thunderstorm Warning | MHX | Hyde, Washington | 47 min |
| Jun 30, 6:37 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Lenoir, Pitt | 38 min |
| Jun 30, 7:08 PM EDT | Tornado Warning | MHX | Hyde | 37 min |
| Jun 30, 7:16 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 29 min |
| Jun 30, 7:17 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 28 min |
| Jun 30, 7:19 PM EDT | Flash Flood Warning | MHX | Lenoir | 116 min |
| Jun 30, 7:21 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 39 min |
| Jun 30, 7:22 PM EDT | Flash Flood Warning | MHX | Craven | 113 min |
| Jun 30, 7:29 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 31 min |
| Jun 30, 7:47 PM EDT | Flash Flood Warning | MHX | Beaufort, Hyde | 118 min |
| Jun 30, 7:53 PM EDT | Severe Thunderstorm Warning | MHX | Jones, Onslow | 52 min |
Nearby
Flash Flood Warnings in North Carolina, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.